Alert archive / North Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Wilmington, NC

June 12, 2021New Hanover County, North Carolina

NWS Wilmington, NC issued this areal flood advisory at Jun 12, 2021, 9:04 PM EDT for New Hanover County, North Carolina. It was in force for 86 min.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 9:04 PM EDT (01:04 UTC)
Expired
Jun 12, 2021, 10:30 PM EDT
In force
86 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS82 KILM 130104
FLSILM

Flood Advisory
National Weather Service Wilmington NC
904 PM EDT Sat Jun 12 2021

NCC129-130230-
/O.NEW.KILM.FA.Y.0021.210613T0104Z-210613T0230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-
904 PM EDT Sat Jun 12 2021

The National Weather Service in Wilmington has issued a

* Flood Advisory for...
  Northern New Hanover County in southeastern North Carolina...

* Until 1030 PM EDT.

* At 904 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

* Some locations that will experience flooding include...
  Wilmington, Wrightsville Beach, Figure Eight Island, Cape Fear 
  Community College North Campus, Murrayville, Kings Grant, 
  Wilmington International Airport, Wrightsboro, Windemere, Castle 
  Hayne, Hightsville, Mayfaire, Ogden, Bayshore, Porters Neck, 
  Landfall and Scotts Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that localized flooding is possible near 
small streams, creeks, and especially poor drainage areas. Flooding 
is also possible at prone low-lying areas along roads, which can 
make driving hazardous. Stay away from flooded ditches and do not 
drive across any flooded roads.

&&

LAT...LON 3433 7800 3434 7799 3434 7800 3437 7798
      3437 7794 3437 7793 3436 7793 3437 7792
      3437 7790 3436 7789 3437 7787 3438 7783
      3428 7773 3423 7777 3424 7796

$$

MBB

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this areal flood advisory went out at Jun 12, 7:48 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 7:48 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
748 PM EDT Sat Jun 12 2021

.SYNOPSIS...

A cold front will drift just south and east of the area will
provide until scattered showers and thunderstorm through Monday.
A cold from will cross the area region Tuesday into early
Wednesday, bringing a chance of showers and storms for the Cape
Fear region. Expect relatively cooler and slightly drier
weather as high pressure builds in behind front mid-week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Northerly winds across the area suggest the passage of a surface
boundary. However, the has been little to no drop in surface
dewpoints. This suggests either a prefrontal trough has pushed
through or the front will come through in pieces. Both plausible
scenarios given the time of year. This boundary will likely remain
stalled over northern SC through the afternoon (where line of
convection is currently ongoing), but could try to work its way
north a little. A sea breeze has also developed, which is helping
with storm coverage along both the NC and SC coast. Sea breeze will
end up more or less pinned, struggling to move very far inland in
the face of low level northwest flow. Mid-level trough/shortwave
overhead this afternoon and evening will enhance diurnal instability
and low level convergence, but hard to pick out any one significant
feature aloft. Although diurnal instability is playing a big role in
storm development this afternoon, think there is potential for
activity to continue well into the evening, especially across SC
counties given the proximity to the 5h trough/shortwave energy and
the presence of the surface boundary.

Areas where convection does occur can expect very heavy rain.
Precipitable water is over 2 inches and the warm cloud layer is
quite deep. Storm motion has dropped the last few hours and in some
areas is at or below the magic 10kt threshold. Multiple storms
moving across any one location could also pose a flooding threat
given the high rainfall rates, in excess of 5 inches per hour, that
are occurring with some storms.

Mid-level trough shifts southeast on Sun, putting the forecast area
in an area of enhanced subsidence. The column doesn't really dry out
until Sun night, precipitable water hangs around 2 inches into Sun
evening, but overall the atmosphere will be less favorable for
convection. Cannot rule out a few isolated storms, but think
coverage will be much less than the last few days. Highs will run a
little below climo with lows running a little above climo.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Low pressure along lingering front off to the southeast on Mon
may hold on to some clouds and low end pcp chc right along the
coast in the morning, but overall a weak pressure pattern over
the Carolinas and dry air and subsidence through the mid to
upper levels to start the day. Soundings and moisture profiles
show an overall dry column Mon morning with pcp water values
down below 1.5 inches. Light northerly flow in the low levels
begins to back around to the W-SW through the day as a shortwave
drops down pushing a front south. Could see a bit of localized
convection develop late day inland but greater upper level
support will come on Tues as shortwave drives front through.
Storms should move closer to the coast into Tues, with some
stronger storms possible before moving offshore by late Tues into
Tues night. High temps on Mon will be close to 90. Overnight
lows will remain up around 70 most places.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Mid to upper trough digs down into the Carolinas on Wed behind
front located offshore. The column dries out, but will leave
some chc of convective development until trough axis crosses the
coast by Wed night. Expect limited to any shwr activity as high
pressure builds in with ridge building aloft Thurs through Fri.
High pressure moves off the coast into next weekend with a
deeper moisture feed and increasing potential for pcp,
especially into the latter half of the weekend. Temps will drop
several degrees post FROPA on Wed with highs closer to 80 and
dewpoints down closer to 60. Overnight lows will be in the mid
60s most places Tues night through Thurs night. Warmer, more
humid air mass takes shape for next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A frontal boundary is straddling the forecast area from west to
east which has provide lift for numerous showers and
thunderstorms and they will slowly dissipate over the next few
hours. Stratus will develop for IFR/LIFR ceilings after midnight
and will lift to mvfr generally after 13 UTC and then VFR after
16 UTC. Winds will be light from the northeast.

Extended Outlook...Improvement to VFR across the area Sunday
afternoon as drying and mixing set in. A moisture limited cold
front Tuesday, will usher drying mid week.

&&

.MARINE...
Through Sunday night...Light west-northwest winds over the
waters this afternoon, besides the immediate coast where the sea
breeze is generating onshore flow, will slowly veer to north-
northeast this evening as high pressure builds in. Brief
northeast surge tonight as the gradient tightens up could see
winds 15 to 20 kt for a period of time Sun morning. Northeast
surge eases during the morning hours, but winds remain northeast
through Sun before starting to slowly back to northwest Sun
night. Gradient will keep speeds 10 to 15 kt Sun and 10 kt or
less Sun night. Seas 3 to 4 ft this afternoon drop to 3 ft
overnight but then pop back up closer to 4 ft in response to the
northeast surge. Seas will gradually subside during Sun as the
northeast surge eases. Late Sun night seas will be around 3 ft,
falling to 2 to 3 ft by Mon morning.

Monday through Thursday...
Weak low pressure will persist along lingering frontal boundary
over the offshore waters. Winds should be northerly 10 kts or
less over most of the waters through the morning, but will back
around to the S-SW later in the day ahead of an approaching
front, increasing up to 15 kts Mon night into Tues. This
southerly push will drive seas up from 2 to 3 ft on Mon up to 3
to 5 ft late Tues into early Wed. Front will push through Tues
night into Wed with winds shifting around to the NW to N. High
pressure will build in Thurs into Fri. Seas will come down in
offshore to northerly flow behind front Wed night through Thurs,
back down to 2 to 3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 2 AM EDT Sunday for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...RH
MARINE...III/RGZ
Hazardous weather outlook, Jun 12, 3:25 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Sat Jun 12 2021

NCZ087-096-099-105-109-SCZ017-024-033-058-059-131930-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Dillon-Marion-Central Horry-Northern Horry-
325 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Brief torrential rain may lead to temporary ponding of water on
highways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-131930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

An isolated strong thunderstorm is possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-131930-
Inland New Hanover-
325 PM EDT Sat Jun 12 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Brief torrential rain may lead to temporary ponding of water on
highways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding of the lower Cape Fear is likely with high tide
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ023-032-039-055-056-131930-
Darlington-Florence-Williamsburg-Inland Georgetown-
Coastal Georgetown-
325 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain may lead to localized flooding through this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-131930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
325 PM EDT Sat Jun 12 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Brief torrential rain may lead to temporary ponding of water on
highways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:00 PM EDTCoastal Flood AdvisoryILMNew Hanover, Pender11 hr

Nearby

Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.